Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 96, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 2023, 7:08 PM MDT for Cherry County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2023, 7:08 PM MDT (01:08 UTC)
- Expired
- Jun 20, 2023, 7:38 PM MDT
- In force
- 30 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 103 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 2:53 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2113 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078
WUUS53 KLBF 210108
SVRLBF
NEC031-210200-
/O.NEW.KLBF.SV.W.0096.230621T0108Z-230621T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
808 PM CDT Tue Jun 20 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
North central Cherry County in north central Nebraska...
* Until 900 PM CDT.
* At 807 PM CDT, a severe thunderstorm was located 7 miles south of
Kilgore, or 22 miles west of Valentine, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kilgore and Anderson Bridge State Wildlife Management Area.
This includes Highway 20 between mile markers 169 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4272 10090 4278 10113 4300 10105 4300 10072
TIME...MOT...LOC 0107Z 201DEG 26KT 4283 10099
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sporer2 follow-up statements
343
WWUS53 KLBF 210123
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
823 PM CDT Tue Jun 20 2023
NEC031-210200-
/O.CON.KLBF.SV.W.0096.000000T0000Z-230621T0200Z/
Cherry NE-
823 PM CDT Tue Jun 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN CHERRY COUNTY...
At 823 PM CDT, a severe thunderstorm was located over Kilgore, or 23
miles west of Valentine, moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kilgore.
This includes Highway 20 between mile markers 169 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4287 10092 4287 10109 4300 10105 4300 10085
TIME...MOT...LOC 0123Z 185DEG 22KT 4292 10101
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sporer358
WWUS53 KLBF 210138
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
838 PM CDT Tue Jun 20 2023
NEC031-210148-
/O.CAN.KLBF.SV.W.0096.000000T0000Z-230621T0200Z/
Cherry NE-
838 PM CDT Tue Jun 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHERRY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.
LAT...LON 4287 10092 4287 10109 4300 10105 4300 10085
TIME...MOT...LOC 0137Z 201DEG 26KT 4302 10096
$$
SporerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 5:27 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 20, 5:27 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service North Platte NE 627 PM CDT Tue Jun 20 2023 ...UPDATED AVIATION FORECAST DISCUSSION... .SYNOPSIS... Issued at 319 PM CDT Tue Jun 20 2023 Key Messages in short term: *Isolated to scattered thunderstorm chances this evening *Heavy rain potential Wednesday afternoon and evening Key Messages in the long term: *Thunderstorm chances through Friday && .SHORT TERM...(This evening through Wednesday night) Issued at 319 PM CDT Tue Jun 20 2023 Made some adjustments to the high temperatures this afternoon, lowering highs a couple degrees across western and southwest Nebraska, may even have been too generous across far southwest Nebraska, as they have struggled to even reach the upper 70s. Thick cloud coverage has stuck around much longer than expected across the western CWA and has really hampered daytime heating across this area. There will be a chance for isolated to scattered thunderstorms, greatest potential during the evening hours. An isolated storm or two could become strong to severe. CAPE values will be sufficient, generally around 2000-3000 J/kg and shear is marginal around 20 to 25kts, however could see a decrease in shear by mid evening. Confidence is low in seeing too much thunderstorm activity across southwest Nebraska, generally south of interstate 80, as daytime heating was much cooler than expected with the clouds, and will have some impact on the thunderstorm environment across that area. Do have higher confidence across the northern Sandhills into portions of north central Nebraska. This area would be favorable as a boundary from differential heating could act as a forcing mechanism for a few storms. The most likely scenario would be a storm or two across the northern Sandhills moving into north central and central Nebraska, would expected it to be more elevated in nature. For Wednesday, there is a slight risk of severe weather and heavy rainfall, with the greatest potential across western Nebraska. A shortwave trof will move in from the Rockies into western Nebraska by Wednesday afternoon. Southwest flow will continue to stream moist air into the environment with dewpoints in the 60s. Looking at BUFKIT soundings, there will be a lot of moisture available with PWATS above 1.25 inches across western and southwest Nebraska, giving the potential for some areas of localized heavy rain. The greatest timeframe for thunderstorms will be in the afternoon and evening hours, with the potential for a few storms to be strong to severe. .LONG TERM...(Thursday through Tuesday) Issued at 319 PM CDT Tue Jun 20 2023 The potential exist for thunderstorm development both Thursday and Friday. The greatest potential for more widespread thunderstorms will be Friday as an upper level trof moves into the area. Will need to continue to monitor the potential for severe weather on Friday, as the environment looks favorable for several severe storms. Shear increases in the afternoon to around 30 to 35 kts at 0 to 6 km and 0 to 3 km CAPE around 3000 J/kg or higher. May even have an isolated tornado potential with 0 to 1 km helicity around 100 to 200, will need to continue to monitor. After Friday, thunderstorm chances decrease during the weekend, with very low potential at this time for thunderstorm activity. The next better chance for thunderstorms will be Monday night into Tuesday as a disturbance moves in from the west. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 608 PM CDT Tue Jun 20 2023 Scattered showers and thunderstorms will begin developing across portions of the northern Sandhills into north central Nebraska within the next hour or two. KVTN and northern terminals have increased potential of seeing impacts including a brief period of torrential rainfall, gusty, erratic winds and reduced visibility. Given the increased potential, did opt to include a TEMPO mention of TSRA from 01Z to 03Z for KVTN terminal. Confidence in these storms reaching the KLBF terminal remains modest at this time, thus covered VCTS for a brief period from 02Z to 07Z. These showers and thunderstorms will decrease in coverage through the overnight with redevelopment possible around sunrise across far north central Nebraska, potentially impacting KBBW, KONL, and KANW. Future amendments and inclusions are possible. A stratus cloud deck is expected to be left in the wake of the overnight convection resulting in MVFR ceilings to encompass the area. A brief period of IFR and potentially LIFR ceilings is possible across western and north central Nebraska, primarily after 12Z with an improvement back to MVFR around 15Z. Confidence is increasing in the potential for IFR conditions from this stratus deck to impact KLBF and KVTN terminals, thus did include a TEMPO mention from 13 to 15Z at both terminals. MVFR conditions will persist through the bulk of the day on Wednesday, gradually improving to low-end VFR in the evening. Confidence in timing and coverage of the IFR conditions is modest at this time, thus future refinements and inclusions are possible. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Gomez SHORT TERM...Gomez LONG TERM...Gomez AVIATION...Viken
Hazardous weather outlook, Jun 20, 3:04 PM MDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 404 PM CDT Tue Jun 20 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-212115- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 404 PM CDT Tue Jun 20 2023 /304 PM MDT Tue Jun 20 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered thunderstorms will move through portions of the Sandhills and southwest Nebraska this evening and tonight. A few of the storms may be strong or severe, primarily near and west of Highway 183, capable of producing strong winds and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Daily thunderstorm chances exist through Friday for most of the forecast area and Saturday for north central Nebraska. There is a threat of severe weather Wednesday, mainly near and west of Highway 83, as well as Friday, generally near and west of Highway 183. Large hail and damaging winds are the primary concerns, although locally very heavy rainfall may lead to minor flooding. Very heavy rain will be possible Thursday as well. .SPOTTER INFORMATION STATEMENT... Please report hail, strong winds, and flooding to the NWS.
In the hours before
Special weather statement, Jun 20, 6:30 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
730 PM CDT Tue Jun 20 2023
NEZ005-094-210100-
Eastern Cherry NE-Western Cherry NE-
730 PM CDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of north central Cherry
County through 800 PM CDT...
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Merritt Reservoir, or 28 miles southwest of Valentine, moving north
at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valentine, Merritt Reservoir, Crookston, Highway 97 crossing the
Niobrara River and Anderson Bridge State Wildlife Management Area.
This includes the following highways...
Highway 20 between mile markers 177 and 196.
Highway 97 between mile markers 101 and 138.
Highway 83 between mile markers 214 and 215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.
&&
LAT...LON 4244 10084 4250 10107 4299 10090 4289 10055
TIME...MOT...LOC 0030Z 199DEG 26KT 4256 10092
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SporerThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:30 PM MDT | Special Weather Statement | LBF | Cherry | 30 min |
| Jun 20, 7:17 PM MDT | Special Weather Statement | LBF | Hayes | 43 min |
| Jun 20, 8:19 PM MDT | Special Weather Statement | LBF | Frontier | 41 min |
| Jun 20, 8:46 PM MDT | Areal Flood Advisory | LBF | Frontier, Hayes | 21 min |
| Jun 20, 9:07 PM MDT | Flash Flood Warning | LBF | Frontier, Hayes | 3 hr |
| Jun 20, 9:37 PM MDT | Special Weather Statement | LBF | Hayes | 23 min |
| Jun 20, 9:41 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 26 min |
| Jun 21, 3:50 AM MDT | Areal Flood Advisory | LBF | Custer | 3 hr |
| Jun 21, 1:58 PM MDT | Special Weather Statement | LBF | Garden | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.